Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 20, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Jun 30, 2001, 5:04 PM MDT for Johnson County, Wyoming. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 30, 2001, 5:04 PM MDT (23:04 UTC)
- Expired
- Jun 30, 2001, 5:45 PM MDT
- In force
- 41 min
- Issued by
- NWS Riverton, WY
- Area
- Whole counties
County Johnson County, WY
The radar
The Riverton/Lander radar (KRIW), 187 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 30, 5:15 PM MDT | Hail 1.75 | Sussex, WY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 30, 4:15 PM MDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 11.1 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -483 J/kg
- Mixed-layer LCL
- 2221 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 302304 SVRRIW WYC019-302345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 504 PM MDT SAT JUN 30 2001 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN JOHNSON COUNTY IN NORTH CENTRAL WYOMING * UNTIL 545 PM MDT * AT 504 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SUSSEX...OR ABOUT 40 MILES WEST OF WRIGHT...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR SUSSEX AROUND 505 PM MDT THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING... HAIL UP TO THE SIZE OF DIMES. DAMAGING WINDS GREATER THAN 60 MILES AN HOUR. VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING. FREQUENT CLOUD-TO-GROUND LIGHTNING. IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RIVERTON. $$ LAT...LON 4383 10627 4373 10648 4350 10626 4353 10596 SULLIVAN WCJIN-WYNE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 2:04 PM MDT, 3 hours earlier.
Area forecast discussion, Jun 30, 2:04 PM MDT, 3 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 204 PM MDT SAT JUN 30 2001 WATER VAPOR IMAGERY SHOWS THE UPPER RIDGE AMPLIFYING OVER THE INTERMTN REGION WITH A SHTWV NOTICEABLE OVER ERN OREGON/WRN IDAHO. THE 18Z SFC CHART SHOWS HIGH PRESSURE OVER SASKATCHEWAN RIDGING SOUTH INTO MONTANA/DAKOTAS WITH AN AREA OF WEAK LOW PRESSURE FROM NE CO EXTENDING NW INTO IDAHO. VISIBLE SAT/METARS INDICATE A MOSTLY SUNNY SKY ACROSS THE FA WITH LITTLE CU DEVELOPMENT EXCEPT OVER THE BIG HORNS. THE ETA MODEL KEEPS THE RIDGE ANCHORED OVER THE 4 CORNERS AREA WITH SHTWVS RIDING OVER THE TOP INTO MT AND CLIPPING NE WY AFTER 06Z EACH NIGHT. THIS IS A CONTINUATION OF A PATTERN OF THE LAST TWO DAYS. HOWEVER...FOR TONIGHT DO NOT EXPECT THE CONVECTION TO BE AS CLOSE TO THE NE FA WITH THE RIDGE AMPLIFYING AND PUSHING ENERGY FURTHER NORTH. BEST UVVS ALONG WITH H2 DIV/H7 CONV ARE NORTH OF WY. DRY FCST CONTINUES THROUGH THE REST OF THE FCST PKG WITH WY UNDER THE RIDGE/SUBSIDENCE WITH ABSENCE OF SHTWVS. MAIN FCST PROBLEM IS TEMPS. H7 TEMPS HOLD AROUND 16 ACROSS SRN/CTRL WY WITH LOWER TEENS ACROSS THE NORTH. MAX TEMPS WILL CONTINUE IN A RANGE FROM THE MID 80S TO MID 90S ACROSS THE BASINS. IN THE EXTENDED...UPPER RIDGE AMPLIFIES THIS PERIODS WITH FA IN NW FLOW. WILL KEEP SLIGHT CHANCE IN FOR THE NORTH AND NE BUT DRY REST OF THE FA WITH LACK OF DYNAMICS AND DOWNSLOPE. COLD FRONT WILL COOL TEMPS DOWN SOME STARTING WED AND CONT INTO SAT. .RIW...NONE. FS
In the hours before
Special weather statement, Jun 30, 4:27 PM MDT, 37 minutes before
WYZ027-028-010400- SPECIAL WEATHER STATEMENT...CORRECTION NATIONAL WEATHER SERVICE RIVERTON WY 427 PM MDT SAT JUN 30 2001 ...A TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR JOHNSON COUNTY... CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS...WITH THE MAIN THREAT BEING DAMAGING WINDS AND A FEW TORNADOES. PERSONS IN THE WATCH AREA SHOULD BE PREPARED FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS AND MOVE TO PL-ACE OF SAFETY IF SEVERE WEATHER APPROACHES YOUR AREA. CUNNINGHAM WCJIN-WYNE
Nearby
Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.